Arkansas, 2009

Hail in Arkansas, March 27, 2009

March 27, 2009 · NWS TSA · 1 event in 1 county or zone

Severe thunderstorms occurred across eastern Oklahoma during the day of the 27th. One of those storms moved into west central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across eastern Oklahoma during the day of the 27th. One of those storms moved into west central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 27, 9:36 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 27, 9:36 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1036 AM CDT FRI MAR 27 2009

.DISCUSSION...

PREVIOUS ZONE UPDATE PRIMARILY REFLECTED ADDITION OF A WIND ADVISORY
TO THE THREE NORTHWEST ZONES. CURRENT ZONE UPDATE INCLUDES TWEAKING OF
AFTERNOON POPS...WHICH WILL BE LOWERED TO LIKELY ACROSS MOST AREAS
BASED ON LATEST RADAR TRENDS. TEMPERATURES ACROSS NRN ZONES WILL
BE ADJUSTED TO REPRESENT A FALLING/STEADY TREND ACROSS THE NORTH.
SOME DIURNAL RISE IS STILL EXPECTED ACROSS THE SOUTH WHERE LITTLE
RAIN HAS YET TO FALL. OTHERWISE...SHIFT TONIGHT WILL BE THE CHANGE
OVER TO SNOW WHERE THE FAR NW ZONES STILL APPEAR AT LARGE FOR WSW
CRITERIA TO BE MET. NO CHANGES TO WSW AT THIS TIME.

UPDATED ZFP/PFM/AFM ALREADY SENT.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM FRIDAY FOR OKZ054-OKZ055-OKZ059.

     WINTER STORM WARNING FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
     OKZ054-OKZ055-OKZ059.

     WINTER STORM WATCH FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
     OKZ056-OKZ057-OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ067.

AR...WINTER STORM WATCH FROM 1 AM SATURDAY TO 7 PM SATURDAY FOR
     ARZ001.

&&

SHORT TERM...23
LONG TERM....15
Hazardous weather outlook, Mar 27, 9:59 AM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT FRI MAR 27 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1059 AM CDT FRI MAR 27 2009

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
   SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...

...SIGNIFICANT WINTER WEATHER EXPECTED TONIGHT INTO SATURDAY ACROSS
   PORTIONS OF NORTHEAST OKLAHOMA WITH HEAVY SNOWFALL LIKELY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

TORNADO.
RISK...LIMITED.
AREA....SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...THIS AFTERNOON.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
        ONSET...ONGOING

FLASH FLOOD.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...THIS AFTERNOON.

HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...THIS AFTERNOON.

WINTER WEATHER.
SNOW ACCUMULATION.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

ADDITIONAL ACCUMULATIONS TOMORROW AND TOMORROW NIGHT.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING

DISCUSSION...
A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF THE FOUR CORNERS
REGION TODAY WITH ACTIVE WEATHER EXPECTED TODAY INTO SATURDAY. AS
THE UPPER LOW SHIFTS EAST INTO WEST TEXAS THIS AFTERNOON...SURFACE
LOW PRESSURE WILL DEVELOP OVER FAR SOUTHEAST OKLAHOMA...WITH A
SURFACE TROUGH EXTENDING INTO NORTHEAST OKLAHOMA. THIS BOUNDARY WILL
PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT INTO THE EVENING
ACROSS MUCH OF THE AREA. INSTABILITY AND SHEAR WILL BE THE HIGHEST
SOUTH OF INTERSTATE 40 WHERE THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE MAINTAINED. THE MAIN THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS...HOWEVER A LIMITED TORNADO THREAT
WILL BE POSSIBLE ACROSS FAR SOUTHEAST OKLAHOMA WITH ANY STORMS THAT
CAN BECOME SURFACE BASED. ADDITIONALLY...COLDER SURFACE TEMPERATURES
HAVE ALREADY BEGUN OT FILTER INTO PARTS OF NORTHEAST OKLAHOMA AS OF
LATE MORNING. AS A RESULT...VERY BRIEF CHANGEOVERS TO LIGHT FREEZING
RAIN AND LIGHT SNOW HAVE BEEN OBSERVED AND MAY CONTINUE INTO THE
AFTERNOON. HOWEVER..NO ACCUMULATIONS OF SNOW OR ICE ARE EXPECTED
INTO EARLY AFTERNOON. THE TRACK OF THE SURFACE LOW ACROSS TEXAS THIS
AFTERNOON WILL ADVECT AIR JUST ABOVE THE FREEZING MARK BACK INTO
AREAS THAT HAVE HOVERED NEAR 32 DEGREES ACROSS NORTHEAST
OKLAHOMA.

LATER TONIGHT...THE SURFACE LOW BEGINS TO PUSH SLOWLY EAST AND WILL
USHER BRISK NORTH WINDS ACROSS NORTHEAST OKLAHOMA. AS THE COLDER AIR
CONTINUES TO WORK INTO THE REGION...PRECIPITATION IS EXPECTED TO
TRANSITION TO SNOW AFTER MIDNIGHT WITH THE POTENTIAL FOR HEAVY SNOW
INTO SATURDAY MORNING NORTH OF INTERSTATE 44. THE HEAVIEST SNOW
ACCUMULATIONS ARE EXPECTED NORTHWEST OF TULSA NEAR THE
OKLAHOMA...KANSAS BORDER. PLEASE REFER TO THE LATEST STATEMENT
/OKCWSWTSA/ ISSUED BY THE NATIONAL WEATHER SERVICE IN TULSA
REGARDING THIS WINTER WEATHER EVENT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...WINTER WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
AREAS OF MODERATE TO HEAVY SNOW WILL LIKELY BE ONGOING ACROSS
PORTIONS OF NORTHEAST OKLAHOMA SATURDAY MORNING. AS THE UPPER LOW
BEGINS TO LIFT NORTHEAST OF THE AREA LATE SATURDAY AFTERNOON...THE
SNOW IS EXPECTED TO TAPER OFF WITH ONLY A FEW LINGERING AREAS OF
LIGHT SNOW ACROSS NORTHWEST ARKANSAS SATURDAY EVENING.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT AS A
STRONG UPPER LOW MOVES INTO THE CENTRAL PLAINS. PRECIPITATION
CHANCES WILL CONTINUE WEDNESDAY AND THURSDAY OF NEXT WEEK AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION IN NORTHWEST FLOW
ALOFT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PERSONS SHOULD PREPARE FOR THE POTENTIAL FOR HEAVY SNOW LATE
TONIGHT INTO SATURDAY...PRIMARILY NORTHWEST OF TULSA ALONG
THE OKLAHOMA...KANSAS BORDER.

SEVERE WEATHER IS POSSIBLE ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS THIS AFTERNOON AND EVENING WITH A LIMITED
THREAT FOR TORNADOES ACROSS FAR SOUTHEAST OKLAHOMA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 27, 9:05 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1005 AM CDT FRI MAR 27 2009

OKZ062-067-068-070>072-271530-
CHEROKEE OK-MAYES OK-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH OK-WAGONER OK-
1005 AM CDT FRI MAR 27 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1030 AM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     EASTERN MUSKOGEE...CHEROKEE AND NORTHWESTERN SEQUOYAH

IN NORTHEAST OKLAHOMA
     WAGONER AND SOUTHWESTERN MAYES

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH

AT 1005 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM REDBIRD TO 6 MILES WEST OF BRAGGS TO 6 MILES
SOUTHWEST OF WARNER...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THESE STORMS INCLUDE...PUMPKIN CENTER...TAHLEQUAH...
COOKSON...HULBERT...LOST CITY...WAGONER...TULLAHASSEE...PORTER...
OKAY...REDBIRD...COWETA...MAZIE...MURPHY...MUSKOGEE...WARNER...
KEEFETON...BRAGGS AND FORT GIBSON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

LAT...LON 3578 9480 3576 9480 3567 9486 3535 9553
      3567 9539 3595 9574 3608 9549 3608 9544
      3611 9544 3619 9528
TIME...MOT...LOC 1505Z 258DEG 30KT 3591 9556 3569 9528
          3545 9539
Local storm report, Mar 27, 9:11 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1011 AM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             OKTAHA                  35.58N 95.47W
03/27/2009  E0.75 INCH       MUSKOGEE           OK   PUBLIC

            PENNY SIZED HAIL COVERING THE GROUND

&&

JDS
Local storm report, Mar 27, 9:20 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1020 AM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HAIL             3 W SALLISAW            35.46N 94.84W
03/27/2009  E0.88 INCH       SEQUOYAH           OK   EMERGENCY MNGR

            3 WEST OF SALLISAW ON HWY 64

&&

JDS
Local storm report, Mar 27, 10:00 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1100 AM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             7 NE GORE               35.60N 95.03W
03/27/2009  E0.75 INCH       SEQUOYAH           OK   COUNTY OFFICIAL

            HAIL COVERING GROUND

&&

JDS
Local storm report, Mar 27, 10:07 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1107 AM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     HAIL             6 SW COOKSON            35.65N 95.00W
03/27/2009  E0.75 INCH       CHEROKEE           OK   PUBLIC

            HAIL COVERING GROUND

&&

JDS
Local storm report, Mar 27, 10:18 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1118 AM CDT FRI MAR 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     HAIL             BUNCH                   35.68N 94.76W
03/27/2009  E1.00 INCH       ADAIR              OK   POST OFFICE

&&

JDS

The radar

The Western Arkansas radar (KSRX), 49 km away, was scanning. The volume nearest the first event began at 16:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crawford

When
March 27, 10:37 AM CST
Where
Crawford County, 7 mi WNW of Leecreek
Measured
1 in hail
Reported by
Public
Coordinates
35.719, -94.465

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160149.